Atenolol Overdose

As with any medication, it is possible to overdose on atenolol. Some possible symptoms of an overdose include a decrease in breathing, extremely low blood pressure, congestive heart failure, and a severe decrease in heart rate. Treatment typically involves administering certain medicines, "pumping the stomach," and providing supportive care.

Can You Take Too Much Atenolol?

Atenolol (Tenormin®) is a prescription medication used for lowering blood pressure (hypertension), relieving angina symptoms, and improving the chances of survival after a heart attack. As with other medicines, it is possible to take too much atenolol. The effects of an overdose will vary, depending on a number of factors, including how much atenolol is taken and whether it is taken with any other medicines, alcohol, and/or drugs.
 

Symptoms of an Atenolol Overdose

When someone overdoses on atenolol, the symptoms can vary. Possible symptoms include but are not limited to:
 
  • Tiredness
  • A decrease in breathing
  • Wheezing
  • Extremely low blood pressure
  • A severe decrease in heart rate (bradycardia)
  • Low blood sugar (hypoglycemia)
  • Abnormal heart rhythms
  • Congestive heart failure
  • Loss of life.
     

Treatment for an Overdose on Atenolol

The treatment for an atenolol overdose will vary. If the overdose was recent, the healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." The healthcare provider may recommend dialysis, which can remove atenolol from the blood. Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
 
Supportive treatment options for people who take too much atenolol may include:
 
  • Fluids through an intravenous line (IV)
  • Medications to increase blood pressure or heart rate
  • Medications to improve breathing
  • Intravenous glucose to increase blood sugar
  • Medicines or placement of a pacemaker for abnormal heart rhythms
  • Close monitoring of the heart and lungs.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on atenolol.
The Top 17 Side Effects of Chemotherapy

Atenolol Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.